ISS score: the Injury Severity Score from three body-region AIS grades
The Injury Severity Score (ISS) summarises injuries in more than one part of the body as a single number. Each of six body regions gets an AIS (Abbreviated Injury Scale) grade. The ISS adds the squares of the three highest regional grades. This ISS score calculator takes the six grades you've assigned and returns the total, from 0 to 75.
Not a medical device. Not a diagnosis or dosing recommendation.
What is the ISS score?
Baker and colleagues described the ISS as a way to summarise patients with multiple injuries. Squaring the grades gives more weight to the most severe injuries.
The calculator works from body-region grades. It takes one AIS grade per region, from 0 to 6, and doesn't assign grades from an injury list or notes. In this calculator, a grade of 6 in any region gives an ISS of 75, the maximum.
This page is about the trauma score. The abbreviation ISS is used for other scores too.
The ISS formula
ISS = a² + b² + c²
a, b, c = the three highest AIS grades among the six body regions
if any region is AIS 6: ISS = 75Exact expression the calculator uses:
ISS = a^2 + b^2 + c^2 for the three highest AIS body-region grades (0-5); any AIS 6 => 75Inputs
| Input | Body region | Grade |
|---|---|---|
ais_head | Head or neck | 0 to 6 |
ais_face | Face | 0 to 6 |
ais_chest | Chest | 0 to 6 |
ais_abdomen | Abdomen or pelvic contents | 0 to 6 |
ais_extremity | Extremities or pelvic girdle | 0 to 6 |
ais_external | External | 0 to 6 |
How the calculation works
- Check for a grade of 6. If any region is 6, the result is 75.
- Otherwise, take the three highest regional grades.
- Square each one and add them.
The response lists the three grades used in used_ais, highest first.
Worked examples
These use Magent's own expected values for the calculator.
Example 1: head 3, chest 2, abdomen 1
- The three highest grades are 3, 2 and 1.
- 3 × 3 + 2 × 2 + 1 × 1 = 9 + 4 + 1 = 14.
- ISS 14.
Example 2: head 3, chest 2
- The three highest grades are 3, 2 and 0.
- 9 + 4 + 0 = 13.
- ISS 13.
Example 3: head graded 6
- One region is graded 6.
- ISS 75.
History of the ISS
Baker and colleagues published "The injury severity score: a method for describing patients with multiple injuries and evaluating emergency care" in the Journal of Trauma in 1974. The three-highest-regions sum of squares the calculator uses comes from that paper.
When it's used
When AIS grades for each body region are already known and a single summary score is wanted, for example in trauma records and research.
Where it's used
Trauma registries, research and hospital quality work.
Who uses it
Trauma registrars, researchers and clinicians. The calculator does the arithmetic on grades already assigned.
Limits of the calculation
- The AIS grades are assigned by the caller; the calculator doesn't grade injuries or check the grades.
- It counts one grade per body region, so two serious injuries in the same region add one square, not two.
- It's a summary score. It isn't a triage or trauma-activation decision.
- This page doesn't say what a score means for a particular person.
Clinical decisions belong to a qualified clinician who knows the patient.
How it differs from related calculators
- NISS (New Injury Severity Score) squares the three worst injuries wherever they are, even in the same region. This calculator uses the three worst body regions.
Glossary
- AIS: Abbreviated Injury Scale, the grade given to an injury.
- Body region: one of the six areas the ISS uses.
- Sum of squares: each number multiplied by itself, then added.
Common mistakes
- Adding the grades instead of their squares. Grades of 3, 2 and 1 give 14, not 6.
- Using two grades from the same region. The ISS takes the highest grade in each region.
- Expecting the calculator to grade the injuries. It needs the AIS grades as input.
Source
Baker SP, et al. The injury severity score: a method for describing patients with multiple injuries and evaluating emergency care. J Trauma. 1974;14(3):187-196. DOI: 10.1097/00005373-197403000-00001. PMID: 4814394
Frequently asked questions
How is the ISS calculated?
Take the highest AIS grade in each of the six body regions, pick the three highest, square them and add them.
What is the maximum ISS?
75.
Why does a grade of 6 give 75?
That's how this calculator handles a grade of 6: any region graded 6 sets the result to 75, the maximum.
Is this the same as NISS?
No. NISS uses the three worst injuries regardless of region.